Drought, Cimarron
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cimarron forecast zone
- Crop damage
- $25 million
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The temporary relief brought by a late February blizzard continued to diminish due to limited precipitation during the month of April. Exceptional (D4) drought affects all of Cimarron and Texas County, and Beaver County remains in extreme (D3) drought.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The temporary relief brought by a late February blizzard continued to diminish due to limited precipitation during the month of April. Exceptional (D4) drought affects all of Cimarron and Texas County, and Beaver County remains in extreme (D3) drought. While precipitation was limited during the month of April, Guymon recorded 0.49 inches of precipitation (1.02 inches below normal).
Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle. The Keetch-Byram Drought Index remained steady state for the month of April with Texas County in the 600 to 800 range, while the remainder of the Oklahoma Panhandle remains in the 400 to 600 range.
The sparse precipitation for the month and several freezes severely impacted the winter wheat crops. The Palmer Drought Severity Index for the month of April showed a degradation of conditions across the Panhandle with the entire Panhandle now rated as Moderate Drought. Water watches remain in effect for several public water systems through April with voluntary to mandatory water restrictions enacted.
Economic losses due to the drought for April were estimated near $15 million (D3)/$25 million (D4) a county, and were predominately the result for poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 10:41 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1141 PM CDT SUN MAR 31 2013 .AVIATION... FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED THROUGH AT LEAST 18Z...THEN THERE IS CONSIDERABLY MORE UNCERTAINTY IN THE FORECAST. THE COLD FRONT IS STILL IN NW KS AND NE CO. THUS...HAVE PUSHED BACK THE TIMING OF THE FRONT IN THE TAFS SLIGHTLY. LOOKING AT UPSTREAM OBS...EXPECT TO SEE BREEZE CONDITIONS WITH AND FOR A FEW HOURS BEHIND THE FRONT. HAVE SEEN GUSTS AS HIGH AS 39KT. SINCE NO MODELS SUPPORT THESE STRONG POST FRONTAL WINDS...HAVE KEPT WINDS WELL BELOW AWW CRITERIA...BUT WILL CONTINUE TO WATCH CLOSELY. AFTER 18Z...COULD BEGIN TO SEE LOW CLOUDS ADVECT INTO THE NORTHERN TAF SITES...BRINGING MVFR CEILINGS TO KDHT AND KGUY. AS FOR PRECIP...IT IS POSSIBLE AT ALL TAF SITES BETWEEN 18 AND 00Z...BUT ISNT LIKELY UNTIL AFTER 00Z. HAVE MENTIONED TS AT BOTH KDHT AND KAMA...THOUGH EXPECT THAT IT WILL BE MORE SHRA...WITH ONLY ISOLATED TSRA. FOR KGUY...EXPECT MAINLY JUST -RA. HOWEVER...TEMPERATURES NEAR 06Z (AND LATER)...COULD BE VERY NEAR FREEZING...ESPECIALLY AT KGUY SO WILL MONITOR THIS CLOSELY. JOHNSON && .PREV DISCUSSION... /ISSUED 635 PM CDT SUN MAR 31 2013/ AVIATION... FOR THE 00Z TAFS...LITTLE CHANGE FROM THE 18Z TAFS. HIGH CONFIDENCE THAT VFR CONDITIONS WILL CONTINUE THROUGH AT LEAST 18Z. THE COLD FRONT STILL LOOKS ON TRACK TO ARRIVE AT KDHT AND KGUY DURING THE OVERNIGHT HOURS...LIKELY BETWEEN 09 AND 12Z. A LITTLE LESS CONFIDENCE ON WHEN IT WILL ARRIVE AT KAMA...AT THIS POINT EXPECT IT TO ARRIVE BETWEEN 15 AND 21Z...THOUGH THE NAM SHOWS THE FRONT POSSIBLY ARRIVING A BIT EARLIER THAN THAT. CHANCES FOR SHRA AND TSRA INCREASE AFTER 18Z. AT THIS POINT...ONLY KAMA HAS A SIGNIFICANT CHANCE FOR PRECIP BEFORE 00Z...THOUGH IT IS ALSO POSSIBLE AT KDHT AND KGUY. WITH ANY PRECIP....EXPECT MVFR AND POSSIBLY IFR CONDITIONS. JOHNSON PREV DISCUSSION... /ISSUED 344 PM CDT SUN MAR 31 2013/ DISCUSSION... THERE'S GOOD NEWS AND THERE'S BAD NEWS. YOU WANT THE GOOD NEWS FIRST, RIGHT? WELL, IT APPEARS MOST OF THE AREA WILL RECEIVE SOME BENEFICIAL RAINS (POSSIBLY UP TO 1.5 INCHES) OVER THE NEXT 72 HOURS. THE BAD NEWS IS THAT IT WILL BE TURNING COLDER ON TUESDAY AND WEDNESDAY WITH OLD MAN WINTER POSSIBLY MAKING A RETURN TO THE PANHANDLES. THROUGH TONIGHT: IT SHOULD BE A QUIET NIGHT WITH HIGH CLOUDS SLOWLY INCREASING LATE TONIGHT. SOUTHERLY WINDS WILL RETURN AND TEMPERATURES TOMORROW MORNING SHOULD ONLY DROP INTO THE UPPER 30S TO UPPER 40S. WE REMOVED ANY MENTION OF PRECIPITATION TONIGHT AS THERE JUST DOESN'T APPEAR TO BE ENOUGH LIFT TO SUPPORT POPS. MONDAY-MONDAY NIGHT: A COLD FRONT IS STILL ON TRACK TO ENTER THE OKLAHOMA PANHANDLE JUST BEFORE SUNRISE AND SLOWLY PUSH SOUTHWARD THROUGH THE DAY. GIVEN THE IMPRESSIVE PRESSURE RISES BEHIND THE FRONT, WE COMPROMISED WITH THE SLOWER MODELS AND THE FASTER NAM AND HAVE BROUGHT THE FRONT IN SLIGHTLY FASTER THAN THE LAST COUPLE OF DAYS. THUNDERSTORMS STILL LOOK POSSIBLE TOMORROW AFTERNOON, ESPECIALLY AHEAD OF THE FRONT. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE BETWEEN 2 PM AND 6 PM, BUT THIS THREAT DOESN'T LOOK AS GOOD AS IT DID YESTERDAY. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. COOLER TEMPERATURES WILL FILTER INTO THE AREA MONDAY EVENING AND MONDAY NIGHT. BETTER CHANCES FOR WIDESPREAD RAINFALL WILL BE MONDAY NIGHT. THE HIGHEST CHANCES FOR RAIN WILL BE OVER THE NORTHEAST HALF OF THE PANHANDLES. WE'RE NOT EXPECTING ANY FROZEN PRECIPITATION SINCE TEMPERATURES WILL REMAIN ABOVE FREEZING AND THE DENDRITIC GROWTH LAYER WON'T BE ADEQUATELY SATURATED. TUESDAY-TUESDAY NIGHT: THE BEST CHANCES FOR PRECIPITATION WILL BE DURING THIS TIME PERIOD. THROUGH LATE TUESDAY AFTERNOON, THE PRECIPITATION TYPE IS EXPECTED TO REMAIN ALL LIQUID. BY TUESDAY EVENING AND NIGHT, OUR CONFIDENCE GOES IN THE CRAPPER WITH RESPECT TO PRECIPITATION TYPES AND AMOUNTS. LIKE WE'VE MENTIONED FOR THE LAST FEW DAYS, THE BIGGEST UNCERTAINTY WITH PRECIPITATION TYPES IS RELATED TO HOW MUCH MOISTURE WILL BE PRESENT IN THE DENDRITIC GROWTH LAYER. MODELS CONTINUE TO STRUGGLE TO RESOLVE THIS, BUT MODEL CONSENSUS SUGGESTS THE HIGHEST POTENTIAL FOR SNOW WILL BE AFTER 11 PM FOR LOCATIONS NORTH AND WEST OF A TEXLINE TO ELKHART LINE. THERE'S A POSSIBILITY THERE COULD BE MOSTLY ALL SNOW FARTHER SOUTH, INCLUDING AMARILLO, BUT CONFIDENCE IS VERY LOW. FOR NOW, WE KEPT ACCUMULATIONS UP TO 1 INCH FOR LOCATIONS NORTH OF A VEGA TO LIPSCOMB LINE. COMPLICATING MATTERS EVEN FURTHER IS SNOW AMOUNTS. IF THE DENDRITIC GROWTH LAYER IS SATURATED FARTHER SOUTH THAN WE CURRENTLY ANTICIPATE, ADVISORY-LEVEL SNOWS WILL BE POSSIBLE FOR LOCATIONS ALONG AND NORTH OF THE HIGHWAY 60 CORRIDOR. WEDNESDAY-WEDNESDAY NIGHT: RAIN AND SNOW WILL CONTINUE WEDNESDAY MORNING ACROSS A GOOD CHUNK OF THE AREA. MODELS STILL DIFFER WITH THE LOCATION OF THE FAVORABLE DENDRITIC GROWTH LAYER, BUT THE GENERAL CONSENSUS IS THAT IT WILL BE ACROSS THE NORTHWEST PANHANDLES. SNOW LOOKS LIKE IT WILL BE MAINLY CONFINED TO LOCATIONS NORTH OF DALHART TO GUYMON LINE. STORM TOTAL SNOWFALL ACCUMULATIONS OF 1-2 INCHES WILL BE POSSIBLE FOR LOCATIONS NORTH OF A DALHART TO BEAVER LINE. ALL RAIN IS EXPECTED WEDNESDAY AFTERNOON WITH PRECIPITATION CHANCES GRADUALLY DECREASING FROM WEST TO EAST. WE KEPT A SMALL MENTION OF PRECIPITATION ACROSS THE FAR EAST THROUGH MIDNIGHT, BUT MOST OF THE PRECIPITATION SHOULD BE EAST OF THE AREA BY THEN. THURSDAY-SUNDAY: THE UPPER FLOW PATTERN WILL TRANSITION FROM NORTHWESTERLY AT THE BEGINNING OF THIS PERIOD TO SOUTHWESTERLY BY THE END. AS A RESULT, EXPECT WARM AND DRY CONDITIONS TO PREVAIL. A MORE ACTIVE WEATHER PATTERN IS EXPECTED TO DEVELOP AGAIN BY THE BEGINNING OF THE FOLLOWING WEEK. IT'S TOO EARLY TO TELL WHETHER WE'LL SEE THUNDERSTORMS OR WINDY, WARM, AND DRY CONDITIONS. JACKSON FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THURSDAY. ELEVATED FIRE WEATHER CONDITIONS FROM A WIND AND RH STANDPOINT WILL LIKELY RETURN ON FRIDAY, BUT DUE TO THE EXPECTED RAINFALL OVER THE NEXT 3 DAYS, WE DON'T ANTICIPATE ISSUING ANY FIRE WEATHER-RELATED PRODUCTS AS FUELS SHOULD BE MUCH MORE MOIST. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/09
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 304 PM CDT SUN MAR 31 2013 OKZ001>003-TXZ001>020-011100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 304 PM CDT SUN MAR 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY THROUGH TUESDAY. A FEW OF THE STORMS MAY BE STRONG TO MARGINALLY SEVERE MONDAY AFTERNOON ACROSS THE SOUTHERN TEXAS PANHANDLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. A WINTRY MIX OF RAIN AND SNOW MAY OCCUR ACROSS THE NORTHWEST HALF OF THE PANHANDLES TUESDAY NIGHT THROUGH WEDNESDAY MORNING. HOWEVER...THERE STILL REMAINS A LOT OF UNCERTAINTY WITH RESPECT TO PRECIPITATION TYPES AND AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE SOUTHERN TEXAS PANHANDLE SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED ACTIVATION MONDAY AFTERNOON. JACKSON
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443612, 443613, 443614.